Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2017, 7:00 PM MDT for Sedgwick County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 7:00 PM MDT (01:00 UTC)
- Expired
- Jul 24, 2017, 7:15 PM MDT
- In force
- 15 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sedgwick County, CO
The radar
The Goodland radar (KGLD), 175 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3946 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WUUS55 KBOU 250100
SVRBOU
COC115-250130-
/O.NEW.KBOU.SV.W.0087.170725T0100Z-170725T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
700 PM MDT MON JUL 24 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Sedgwick County in northeastern Colorado...
* Until 730 PM MDT
* At 659 PM MDT, a severe thunderstorm was located 7 miles south of
Ovid, or 10 miles southwest of Julesburg, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sixteen-Mile Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4093 10248 4092 10226 4075 10209 4075 10247
TIME...MOT...LOC 0059Z 308DEG 22KT 4086 10238
HAIL...1.00IN
WIND...60MPH
$$
COOPER1 follow-up statement
747
WWUS55 KBOU 250115
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
715 PM MDT MON JUL 24 2017
COC115-250125-
/O.CAN.KBOU.SV.W.0087.000000T0000Z-170725T0130Z/
Sedgwick CO-
715 PM MDT MON JUL 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
LAT...LON 4093 10248 4092 10226 4075 10209 4075 10247
TIME...MOT...LOC 0110Z 308DEG 22KT 4080 10228
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:38 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 24, 2:38 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 238 PM MDT Mon Jul 24 2017 .SHORT TERM...(This evening through Tuesday) Issued at 147 PM MDT Mon Jul 24 2017 Center of circulation is currently over AZ/NM with a short wave progged to move over the region late Tuesday. At this time high pressure dominates the region with dryer conditions over the CWA. There is enough moisture however for convection over the higher terrain with weak storm motion from the NW. This will help to carry some storms over the foothills and adjacent plains through the late afternoon and evening. There is a surge of moisture over the western portions of the state as the ridge dips south and allows for increased flow. This will help to sustain storms into the overnight hours...mainly over the southern portions of the state but some areas of the southern mountains and Park county could see some late precipitation. The main hazards for the storms will be gusty winds and brief heavy rain. Current PW values are hovering around 0.6 so less then the previous week but enough to drop a quick inch with slower moving storms. Overnight temperatures will be mild with lows in the 60s on the plains. For Tuesday a shortwave will move around the ridge into Western CO by the morning hours then into the northern mountains and NE plains by the afternoon. Model PW values increase to over 1 inch with CAPE values on the plains from 500 to 700 j/kg. Decent QG ascent will help to increase storm chances by the afternoon hours. Frontal passage will bring increased NW flow on the surface that will converge with southerly flow over the plains and help to fire off convection along a line from Sterling south to Akron. Expect main hazards to be brief heavy rain and gusty winds. With increased moisture and instability storms could produce 1 to 1.5 inches in a short period of time. Temperatures will be slightly cooler than today but still expect highs in the low 90s. .LONG TERM...(Tuesday night through Monday) Issued at 147 PM MDT Mon Jul 24 2017 On Wednesday the sub-tropical ridge is just south of our area and elongated west to east extending from New Mexico to southwest Missouri. This will continue to advect the monsoonal moisture field into Colorado from the southwest. A subtle short wave trough looks to be embedded in the westerly flow aloft, and it should aid in synoptic vertical motion midday Wednesday as the short wave trough moves across the CO-WY border. With monsoonal moisture in place and upper support from a trough, there is a good chance of afternoon thunderstorms over the mountains with 0.7 to 0.8 inch PWATs. Steering flow out of the WSW looks to be about 15-20 kts which would keep storms moving, but certainly will be watching for the potential for localized heavy rain which could lead to flash flooding. Across the Plains, PWATs are forecast to be between 1.2-1.4", which would be about the 95th percentile for Denver in late July. Models have been overestimating PWAT over the past week or two so confidence in moisture amounts that high is low. One ingredient that is new for Wednesday is a frontal passage midday across the Plains. Models differ on the low-level moisture behind the front but one would think that it will certainly be a lot more moist than it was today with Td the 30s, regardless of preferred model output (i.e. subscribing to the notion that anything would help our rain chances at this point). The low-level moisture increase looks to be the result of westerly flow across the mountains inducing a lee trough late Tuesday into Wednesday, and this trough will migrate southeast during the day Wednesday. At the same time high pressure behind a Plains cool front will move south, providing ENE upslope flow across the Plains of Colorado by mid afternoon. ML dewpoints should range from the low 60s far eastern Plains to mid 50s across the I-25 urban corridor. A caveat however is that the NAM is indicating the cool front will have much drier air in the low- levels than the GFS or ECMWF. Best chances for thunderstorms east of the mountains will be across the Palmer Divide and west of I-25. Storm coverage east of I-25 will be isolated at best. Thin CAPE profiles and deep warm cloud layers (6-7 kft deep) mean heavy rain would be the biggest impact from any storms that form east of the mountains. Even if most areas do not receive rain across the Plains, cloud cover and cooler temperatures will begin Wednesday afternoon with highs barely topping 80 degrees most areas. The cooler weather continues Thursday and Friday with temperatures and cloud cover keeping our area below normal. The 500 mb ridge retrogrades to the west during this period placing our area under weak NW flow. There is still enough moisture in the low-levels with southeast flow that thunderstorms will be possible each afternoon. Precipitation rates and storm coverage on Friday and Saturday will be lower than Tuesday/Wednesday with less instability given the cloud cover behind the front with northwest flow aloft, but with that much moisture hanging around we can't rule out thunderstorms pretty much area-wide, especially the mountains and Palmer Divide. Saturday through Monday the ridge builds over the Great Basin, suppressing the monsoon flow of moisture well south of Colorado. Overall precipitation chances area wide drop significantly, with just slight chances of diurnal convection over the mountains. Plains look to remain dry during this time frame. Temperatures should be close to seasonal norms with weak NW flow aloft, generally at or just below 90 across the Plains with 70s to low 80s in the high country. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 147 PM MDT Mon Jul 24 2017 VFR conditions are expected through the period. Wind speeds will increase from the NNE from 5 to 10 mph before veering to the S by later this afternoon. Increased speeds with storms over the higher terrain will be sustained from 10 to 15 kts with gusts to 25 from 01 to 06z. Winds will return to drainage by 06z. Storms will stay outside the vicinity of BJC and DEN but some could get close to APA around 22z. && .HYDROLOGY... Issued at 147 PM MDT Mon Jul 24 2017 Moisture values will increase tonight through Tuesday with PW values from 1.0 to 1.3. Storms that will form over the plains by the afternoon will be able to produce over an inch of rain in a short period time. On Wednesday afternoon the Palmer Divide and Front Range Mountains west of I-25 could see storms capable of generating brief heavy rainfall, similar to Tuesday afternoon. Storms should be moving at 15-20 kts so any one spot shouldn't see the highest rain rates for more than 20-30 minutes, but will watch for localized areas of slower storm movement or if any storms impact burn scars across our area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Schlatter AVIATION...Bowen HYDROLOGY...Bowen/Schlatter
Hazardous weather outlook, Jul 24, 10:47 AM MDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1047 AM MDT Mon Jul 24 2017 COZ030>051-251700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1047 AM MDT Mon Jul 24 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop this afternoon in and near the mountains and Palmer Divide before dissipating this evening. Expect only isolated thunderstorms over the northeast plains by late afternoon and evening. The stronger storms could produce brief moderate to heavy rain, frequent cloud to ground lightning, small hail and wind gusts to 45 mph. Temperatures will once again be in the 90s so caution is advised when conducting activities outdoors. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Shower and thunderstorm chances will increase on Tuesday. Mountain areas could see locally heavy rainfall during the afternoon and evening hours both Tuesday and Wednesday which could result in spotty flash flooding. East of the mountains storm chances will also increase, but with less humidity these storms may produce more wind and lightning than soaking rainfall. Temperatures will be below normal Tuesday and Wednesday in most areas. Thursday through Sunday look drier with isolated to scattered thunderstorms confined mainly to the high country. Temperatures during the period will remain near average. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight.
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.